Digestive Disorders / Gastroenterology Expert Forum
Elevated Liver Enzymes - Micardis adverse reactions?
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Elevated Liver Enzymes - Micardis adverse reactions?

To give you a little background. I was the victim of a house fire 11/14/03 and suffered respiratory failure. In ICU I was medically induced into a coma for 3 weeks so that my body would heal. I imagine the severe smoke inhalation I was subjected to wreaked havoc on many internal organs including the liver. I was released from the hospital on 12/15 with no mention of any elevated liver enzymes or liver problems.

On 12/23 I started taking Micardis to help lower/regulate my BP because it was very unstable especially during my physical rehab. The prescription attachment mentioned that it may take up to 4 weeks to achieve the full effects of Micardis.

On 1/17 I began noticing a drastic change in the way I felt. In short I felt like I was falling apart with liver, digestive, and cardiac problems.

On 1/23 I saw my regular physician who examined me and suggested in may be GERD? I also had my first blood test showing elevated liver enzymes ALT was 146 and the AST was 47.

On 1/29 I had my first Emergency Room visit for palpitations? BP was up to 166-110 with a pulse of 160 at the time of the symptoms. I spent a few hours in the ER and my vitals returned to normal. They suggested that it may be GERD?

On 2/6 I had my 2nd ER visit for cardiac type symptoms, I was admitted overnight for observation. I had the full work up including ECG, no problem. I was seen by a GI Dr told me she did not believe it was GERD. She had my blood tested for all liver related diseases, nothing found.

On 2/10 I had an upper GI Endoscopy - completely normal.

In Mid-February I developed tremors/spasms in my arms and legs that the doctor prescribed 1mg Klonopin to take at bedtime so I can sleep. They are much worse when laying down then when up.

Liver enzymes on 2/23 were ALT 93 and AST 41

On 2/26 my Cardiologist decided to take me off the Micardis and proceed with Triam/HCTZ 37.5/25 instead.

On 3/4 I had a Colonoscopy - completely normal.

On 3/11 I had an ABD Ultrasound of the Liver. My specialist reviewed the results of my liver ultrasound and has determined that I may have a Non-Alcoholic Fatty Liver? Her recommendation was that I have a liver biopsy done. I told her that I would discuss this with my family doctor and make a decision later. She said there was no need to rush.

Beginning on around 3/18 I started noticing a dramatic difference in how I felt. Geez, I'm almost feeling normal again. I went to see my family doctor and discussed all the tests and procedures I have had over the past few months and the possibility that Micardis was the possible cause. I also discussed the fact that the specialist recommended the Liver Biopsy. He recommended we take the monthly blood tests and see how the liver enzymes were responding since being taken off the Micardis.

Liver enzymes on 3/23 were ALT 60 and AST 30, my doctor almost seemed as happy as I was.

I would like to know your thoughts are on this?

Do I still need the biopsy?

Thank You!
Related Discussions
233190_tn?1278553401
It is possible that the Micardis may have elevated the liver enzymes, however this is not a common reaction.  In addition to the ultrasound you had, I would also check for a hepatitis screen - since this is also a common cause of enzyme elevation.  

Typically a liver biopsy is needed if the enzymes are 3 times the upper limit of normal (normally around 100 or so).  If there doesn't seem to be a cause of the liver enzyme elevation, this can certainly be considered.  It would also be reasonable to follow the enzymes with serial blood tests to see if they continue to decrease.  

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
5 Comments
Blank
Avatar_n_tn
Congrat's for the lowered ALT and AST readings.  Sounds to me like it was your med's causing the elevation.  Some medication can be toxic to your liver.  God bless.
Blank
Avatar_n_tn
Thank you for the reply sandybliv, that's what I am hoping it was.

I've never been much of a drinker few light beers once in a while, no hard liquors. I'm still abstaining from any alcohol consumptions until I know for sure obviously. I may switch to a different GI doctor to get a different opinion diagnosis. From everyones experience, how definitive is a liver ultrasound. My current doctor said it looks like it could be non-alcoholic fatty liver but without a biopsy she would not know for sure. It almost sounded as though she was fishing for an answer. (/sarcasm)

There is some great advice on this board, if anyone else has had a similar experience/symptoms please feel free to provide feedback to me as well. I would greatly appreciate it. Right now I really need all the support I can get.

Thanks again!
Blank
Avatar_n_tn
I totally understand your concern.  I too am going thru the same thing.  I abstained from alchol, although I did not consider myself a big drinker (a few wines).  My GI has been monitoring my elevated enzymes for the last year, when they were normal in October I was so excited.  Then they started elevating again in February and March, my GI said, "looks like you bought yourself a liver biopsy!"  I am upset because I think a liver scan should be the next step, but she said it is not definitve.  The purpose of a liver biopsy is to for "exclusion" - I asked what if there was liver damage caused by the med's, she had no comment.  What she did explain was meds can cause an irration to basic cells of your liver, causing inflamatory things to happen.  I hope your enzymes stay within normal range.  By the way, I was told that a liver biopsy is one of the safest procedures, 1% chance of complications.  I guess it's better to know than not.  Good luck.
Blank
Avatar_n_tn
Bob, I must apologize, I certainly did not mean to neglect to  ask you, how are you doing from the fire?  It sounds like you have been through quite alot.  You will be in my prayers.  Stay strong!  You sound like a strong individual!
Blank
Avatar_n_tn
sandybliv, thanks for the feedback it is appreciated. Except for the liver enzymes, occasional abdominal pains after eating a little more than I should, and these spasms/tremors I seem to be progressing right along from the Fire. It has been a difficult road, I stay optimistic that I will fully recover in the end.


Forum-M.D.-KYP, thanks for the reply. I had 9 viles of blood drawn when they tested for hepatitis/liver related viruses. I assume that would have included the hepatitis screen you referred to? or is that something different?

Sorry, but this is all new to me.

My family doctor seems confident that the elevation was caused by medication. I just pray he is right! =)



Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank